..

Journal of General Practice

ISSN: 2329-9126

Open Access

Sudden Death of an Inpatient Due to Anaphylactoid Reaction: The Importance of Determining Correct Cause of Death at Autopsy

Abstract

Masahito Hitosugi, Atsuko Matsumoto, Marin Takaso, Akari Takaya Uno, Takeshi Koseki and Genta Miyama

Under the revised Medical Service Law, in-depth investigations of unpredictable deaths in health facilities must be undertaken. To illustrate our suggested procedure for investigating the sudden death of inpatients, and to emphasize the importance of postmortem examinations, we discuss an unusual forensic autopsy case. An 82-year-old Japanese woman with a 17-year history of type 2 diabetes and angina pectoris suddenly died after the injection of a water-soluble, nonionic contrast medium called iso-hexol (Omnipaque). The forensic autopsy and postmortem blood examination revealed an elevated serum level of tryptase (242 μg/L), a normal serum level of IgE (64 IU/mL) and 5076 μg/mL of iso-hexol, but no morphological evidence suggesting injury or disease. Therefore, the cause of death was confirmed as a fatal anaphylactoid reaction caused by the injected contrast medium. Although severely adverse reactions from nonionic contrast media are rare, patients should be observed carefully after administration of such compounds. This case also illustrates the importance of determining the correct cause of sudden death by performing an autopsy and subsequent analytical examinations. The possibility of anaphylactic/anaphylactoid reaction should be considered in all cases of sudden unexpected deaths in hospitals or clinics.

PDF

Share this article

Recommended Conferences

Infectious Diseases and Control

New York, USA
 
arrow_upward arrow_upward